Alert archive / Michigan / Flood Watches in 2016

Flood Watch 4, NWS Grand Rapids, MI

September 29, 20167 counties in Michigan

NWS Grand Rapids, MI issued this flood watch at Sep 29, 2016, 3:28 PM EDT for 7 counties in Michigan. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2016, 3:28 PM EDT (19:28 UTC)
Expired
Sep 30, 2016, 10:54 AM EDT
In force
19 hr
Issued by
NWS Grand Rapids, MI
Flood severity
None

Counties Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 71 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WGUS63 KGRR 291928
FFAGRR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT THU SEP 29 2016

MIZ059-065>067-072>074-300330-
/O.NEW.KGRR.FA.A.0004.160929T1928Z-161001T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...ST. JOHNS...HASTINGS...CHARLOTTE...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
328 PM EDT THU SEP 29 2016

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL MICHIGAN AND 
  SOUTHWEST MICHIGAN...INCLUDING THE FOLLOWING AREAS...IN SOUTH 
  CENTRAL MICHIGAN...CALHOUN...CLINTON...EATON...INGHAM AND 
  JACKSON. IN SOUTHWEST MICHIGAN...BARRY AND KALAMAZOO. 

* THROUGH FRIDAY EVENING

* LOCAL AREAS IN THE WATCH SAW OVER TWO INCHES OF RAIN THURSDAY
  NIGHT AND THIS MORNING.

* ADDITIONAL RAINFALL TOTALS TONIGHT AND FRIDAY SHOULD GENERALLY
  BE UNDER AN INCH. HOWEVER...SOME LOCALLY HEAVIER RAIN COULD FALL
  TONIGHT OVER THE SAME AREAS. THIS COULD CREATE SOME POTENTIAL
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT
WWW.READY.GOV/FLOODS.

&&

$$

NJJ
3 follow-up statements
739 
WGUS63 KGRR 300315
FFAGRR

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 PM EDT THU SEP 29 2016

MIZ059-065>067-072>074-301115-
/O.CON.KGRR.FA.A.0004.000000T0000Z-161001T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...ST. JOHNS...HASTINGS...CHARLOTTE...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
1115 PM EDT THU SEP 29 2016

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL MICHIGAN AND SOUTHWEST MICHIGAN... 
  INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL MICHIGAN... 
  CALHOUN...CLINTON...EATON...INGHAM AND JACKSON. IN SOUTHWEST 
  MICHIGAN...BARRY AND KALAMAZOO. 

* THROUGH FRIDAY EVENING

* LOCAL AREAS IN THE WATCH SAW OVER TWO INCHES OF RAIN WEDNESDAY
  NIGHT INTO THURSDAY MORNING.

* ADDITIONAL RAINFALL TOTALS TONIGHT AND FRIDAY SHOULD GENERALLY 
  BE UNDER AN INCH. HOWEVER...SOME LOCALLY HEAVIER RAIN COULD 
  FALL TONIGHT OVER THE SAME AREAS. THIS COULD CREATE SOME 
  POTENTIAL FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT
WWW.READY.GOV/FLOODS.

&&

$$
535 
WGUS63 KGRR 300714
FFAGRR

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 AM EDT FRI SEP 30 2016

MIZ059-065>067-072>074-301515-
/O.CON.KGRR.FA.A.0004.000000T0000Z-161001T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...ST. JOHNS...HASTINGS...CHARLOTTE...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
314 AM EDT FRI SEP 30 2016

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL MICHIGAN AND SOUTHWEST MICHIGAN... 
  INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL MICHIGAN... 
  CALHOUN...CLINTON...EATON...INGHAM AND JACKSON. IN SOUTHWEST 
  MICHIGAN...BARRY AND KALAMAZOO. 

* THROUGH THIS EVENING

* LOCAL AREAS IN THE WATCH SAW OVER TWO INCHES OF RAIN WEDNESDAY 
  NIGHT INTO THURSDAY MORNING. 

* ADDITIONAL RAINFALL TOTALS TONIGHT AND FRIDAY SHOULD GENERALLY 
  BE UNDER AN INCH. HOWEVER...SOME LOCALLY HEAVIER RAIN COULD 
  FALL TONIGHT OVER THE SAME AREAS. THIS COULD CREATE SOME 
  POTENTIAL FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT
WWW.READY.GOV/FLOODS.

&&

$$
614 
WGUS63 KGRR 301454
FFAGRR

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1054 AM EDT FRI SEP 30 2016

MIZ059-065>067-072>074-301600-
/O.CAN.KGRR.FA.A.0004.000000T0000Z-161001T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...ST. JOHNS...HASTINGS...CHARLOTTE...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
1054 AM EDT FRI SEP 30 2016

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL MICHIGAN AND
SOUTHWEST MICHIGAN HAS BEEN CANCELLED. 

ADDITIONAL RAIN SHOWERS WILL CONTINUE TO BE POSSIBLE THIS
AFTERNOON AND OCCASIONALLY THROUGH THE WEEKEND. HOWEVER...HEAVY
RAINS ARE NOT EXPECTED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Sep 29, 3:20 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 29, 3:20 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
320 PM EDT THU SEP 29 2016

LATEST UPDATE...
Synopsis/Short Term/Hydro/Marine

.SYNOPSIS...
Issued at 320 PM EDT Thu Sep 29 2016

The pesky system that has brought bouts of rain showers to the area
over the past couple of days will continue to bring more periodic
rain chances through the upcoming weekend. Some locally heavy rain
could fall again tonight, which could potentially be over some areas
that saw some heavier amounts last night. Some thunder will become
possible on Saturday as the system moves almost overhead.
Temperatures will remain cooler than average through the weekend
with plenty of clouds and occasional rain chances.

Drier and warmer weather should return early next week as the system
overhead is finally pushed out of the area.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 320 PM EDT Thu Sep 29 2016

We will be issuing a Flood Watch for the SE section of the CWFA
through Friday. Otherwise, our focus will be on rain trends through
Saturday night with the upper low meandering back north toward the
area.

The band of rain that affected the srn third of the CWFA last night
and this morning has moved north some and become a bit less
organized this afternoon. This trend is the result of the
llj/moisture transport waning, limiting the the strength of the
TROWAL/deformation overhead.

This will be temporary as we see evidence of the next batch of rain
showers to our S and E across much of OH and Lake Erie with the
next wave/moisture transport surge. This will come in later this
evening and last into Friday morning. This batch of rain could
impact areas that saw the heavier rains last night and this morning.
Basin averages under an inch should generally not cause big impacts
in the watch area. We are more concerned with locally heavier rains
causing impacts over the watch area.

We expect to see a diminishing trend to the rain showers through the
day on Friday. The moisture transport should diminish and shift
north as the upper low is expected to start to slowly rotating
north. Also, we expect that there will be less warm and moist
advection than was experienced last night, and that is expected
tonight as the low cuts-off even more.

We expect that Saturday will see more spotty showers and a few
storms, versus seeing waves of rain. This is the case with the upper
low/cold pool aloft drifting overhead and eventually north. We
should see some breaks in the clouds, which combined with the cold
pool will create better instability profiles. This should tend to
diminish a bit Saturday night as diurnal heating is lost.

.LONG TERM...(Sunday through Thursday)
Issued at 215 PM EDT Thu Sep 29 2016

The main issue here is when does the rain from the current system
end? The good news is the models have been very consistent about
this for several days now, the rain should end by Monday morning.
Sunshine should return by Monday afternoon. The next period of
showers will be late next week into next weekend as the next
Pacific system slowly moves east through the area.

That next upstream Pacific system (using a Henry rule sort of
argument) gets close enough to our current system to "boot it
out" by Sunday night or early Monday. Then a larger upper ridge
develops over our area in response to the digging Pacific system.
In fact this creates a nearly closed off upper level high (seen
on both the GFS and ECMWF) by Wednesday. This will also mean
warmer tempeatures most of next week as the air behind this system
is of Pacific origin not from the polar regions.

Finally we get another "Henry Rule" closed upper low over the
Southwest CONUS being booted out by the next upstream Pacific
shortwave (no end to that sort of thing). This will bring the next
threat for rain to our area back by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 215 PM EDT Thu Sep 29 2016

I expect MVFR/IFR cigs to prevail over all of our taf sites
through Friday and beyond that thanks to the stalled upper level
low pressure system. MKG has been in and out of the MVFR cigs
since mid morning but I expect the east winds over time to bring
solid MVFR/IFR cigs to all taf sites including MKG. The current
rain band lifting through the CWA will replaced by yet another one
later today into Friday morning. That will help bring a more solid
IFR cig/vis set up to our TAF sites.

Winds will continue to be gusty today but should diminish some
tonight and even farther on Friday as the surface system slowly
weakens with time.

&&

.MARINE...
Issued at 320 PM EDT Thu Sep 29 2016

Small craft advisory will be maintained as is with this forecast
cycle. Gradient will remain fairly robust potentially into Fri
night. One good thing with the stronger gradient is that it will be
an offshore flow, which will limit the wave action a little.

We will maintain waterspouts in the forecast through the rest of
today, before the potential looks to diminish temporarily tonight
and Friday. The potential could ramp up a bit again on Saturday as
the system moves almost directly overhead.

&&

.HYDROLOGY...
Issued at 320 PM EDT Thu Sep 29 2016

Many locations between St Johns, Jackson, Kalamazoo, and Hastings
received 1 to 2.25 inches of rain since Wednesday. A number of Grand
River tributaries are rising in response, but most have a good bit
of room left to swell before reaching bankfull. The exception is
Sycamore Creek, which should reach or exceed bankfull tonight.
Greater runoff efficiency is expected in this area from any
subsequent rain events Friday into Saturday. This increases the
concern for minor areal and river flooding.

&&

.GRR Watches/Warnings/Advisories...
MI...Flood Watch through Friday evening for MIZ059-065>067-072>074.

LM...Small Craft Advisory until 6 PM EDT Friday for LMZ844>849.

&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...CAS
MARINE...NJJ
Hazardous weather outlook, Sep 29, 9:08 AM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
908 AM EDT THU SEP 29 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300730-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
908 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY...MOSTLY NEAR
AND SOUTH OF INTERSTATE 94. LOCALLY HEAVY RAINFALL MAY RESULT IN
URBAN AND SMALL STREAM FLOODING SOUTH OF INTERSTATE 96.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERSISTENT BANDS OF RAIN...MOSTLY  NEAR AND SOUTH OF INTERSTATE 96
MAY RESULT IN URBAN AND SMALL STREAM FLOODING ISSUES INTO AT LEAST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-300730-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
908 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EO  WDM

In the hours before

Local storm report, Sep 29, 11:09 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 AM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       2 NW LESLIE             42.47N 84.46W
09/29/2016  M2.06 INCH       INGHAM             MI   MESONET

            12 HOUR TOTAL. ENVIRO-WEATHER STATION LAVERN
            ELDRED FARM.

&&

CAS
Local storm report, Sep 29, 12:29 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1229 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     HEAVY RAIN       1 NW MASON              42.59N 84.45W
09/29/2016  M1.91 INCH       INGHAM             MI   EMERGENCY MNGR

            STORM TOTAL. 1 INCH SINCE 8 AM.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 2:05 PM EDTRiver Flood AdvisoryGRRIngham6 days

Nearby

Flood Watches in Michigan, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.